Recurrent Lactic Acidosis and Hypoglycemia with Inadvertent Metformin Use: A Case of Look Alike Pills

Presentation Number: SAT 614
Date of Presentation: April 1st, 2017

Tess Jacob*1, Michael D. Goldberg2 and Renee Garrick1
1Westchester Medical Center, Valhalla, NY, 2Westchester Medical Center

Abstract

Background:
Metformin is a first line agent in the treatment of type 2 diabetes. Although it has a good safety profile, lactic acidosis and hypoglycemia are rare but potentially fatal adverse consequences of metformin.

Case:
A 58-year-old Spanish-speaking male with ESRD, type 2 diabetes, and decompensated cirrhosis, presented with severe nausea, diarrhea, dizziness and lethargy. Labs revealed glucose of 14 mg/dL, lactic acid of 20.1 mmol/L, bicarbonate of 7 mmol/L, pH of 6.98, and creatinine of 6.51mg/dL. He was hemodynamically stable and afebrile, with no evidence of infection. All cultures remained negative.

He had previously been on metformin 1000 mg daily, which had been changed to glimepiride 0.5 mg daily as his renal function worsened. His wife organized his medications, and was certain that she had discarded the metformin pills. None of his medication bottles were labeled as metformin.

His lactic acidosis resolved with repetitive dialysis, and after initial correction, his glucose levels remained stable in the 200 to 250 mg/dL range throughout his 4-day hospitalization. Glimepiride was not administered as an inpatient nor resumed on discharge home.

Within 24 hours of discharge he was readmitted with identical symptoms. Labs again revealed severe hypoglycemia and lactic acidosis.

Close inspection of the patient’s medications revealed that the bottle labeled Renvela (sevelamer) contained two different white tablets of slightly different sizes and with different markings. Evaluation of the medication imprint confirmed that the tablets were a mixture of sevelamer 800 mg and metformin 1000 mg. Most of the tablets were metformin. He reported taking 2 tablets from this bottle three times daily with meals. A post-dialysis metformin level was 33mcg/mL (therapeutic range per lab is approximately 1-2 mcg/mL).

Following cessation of the metformin he remained stable and symptom free.

Discussion:
This case illustrates the importance of directly visualizing a patient’s medications, especially when the clinical presentation is suspicious for a potentially serious adverse drug effect. This patient's bottles, which had been inspected by multiple caregivers, were correctly labeled. However, upon close questioning, the patient's wife recalled that she had recently received a new shipment of medications, and for convenience had consolidated the medications into one bottle, believing them to all be sevelamer since the metformin had been discontinued. As a result, he inadvertently consumed as much as 6 grams of metformin in less than 24 hours. Both hepatic and renal disease impair lactate clearance and the mortality of metformin-induced lactic acidosis has been reported to be as high as 80%. Metformin is cleared by dialysis, and this is preferred to bicarbonate and fluid therapy for the management of metformin toxicity.

 

Nothing to Disclose: TJ, MDG, RG